Nurses need to be aware of these revisions to provide necessary patient education.
* The Food and Drug Administration has determined that ongoing monitoring of liver enzymes during statin therapy isn't warranted. Evidence shows that such testing doesn't help to identify patients who will develop permanent liver toxicity, which is rare and most likely idiosyncratic.
* Statin therapy can significantly increase glucose levels, resulting in drug-induced diabetes. Patients should have their glucose levels monitored during therapy and receive treatment if indicated.
* Case reports indicate that memory loss is possible during statin treatment. Patients should be monitored for this rare adverse effect.
* Lovastatin levels can be dangerously elevated if the drug is coadministered with drugs that inhibit the cytochrome P-450 (CYP) system isoenzyme CYP3A4. Such drugs should be avoided.
Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: firstname.lastname@example.org.